Have any of you experienced unwarrented lows after a flight? It doesn't always happen on short flights (2 hours or less), but on long flights I have been experiencing highs (cgm alarms on a 240+). I bolus the high. Upon landing, I exit the plane and my bg's are in the 40's. I have experienced this several times so far over the holidays. I read that the Omnipod isn't as sensitive to 'pressure' as the corded pumps. I don't know what it is. Am I getting too much insulin with the bolus I give on the plane; should I be satisfied with a higher bg during the ride? I get off of the plane, and I need to stop for sugar before I continue. Anyone else have or cure this roller coaster problem?
Jack's Mom: I can't reply directly because tudiabetes limits the depth of replies (I believe.)
What you say is very important; I don't believe you are correct but that's my opinion and I can't see any way of disproving what you suggest.
So I'm going to post a comment to the original post summarising what I think I know and why I think it can be solved.
Simon's explanation would appear to me to be the biggest factor in this. I can say that over the years of flying, even when I was on MDI, I had highs during trips then too. But any change in atmospheric pressures could affect any numatic pump, bubbles or not. I don't know if enough research has been done on this to recommend any course of action.
You should also suspect your CGM, but I'm assuming you verified the high before doing a bolus.
There were reports of excessive basal insulin delivery, possibly because of the reduced pressure causing some pumps to over-deliver. I've never experienced this effect and I've been on a number of 11 hour flights since I started using the Omnipod.
Generally long haul flights go to a higher altitude than short haul ones, and the pressure in the cabin will go lower because it is decreased gradually.
I do know that the worst aspect of air travel for a diabetic is the food; don't eat it, it invariably consists of a large amount of high glycaemic index carbs; bread, potatoes, sugar. I did once have a spectacular high because I requested diet sprite and got non-diet, I didn't check and you can guess what happened.
I also always eat on flights (pretty much a requirement on an 11 hour flight!) I actually eat quite a lot compared to other passengers - we stock up on salads in the departure lounge and start eating within a few minutes of take off. I generally consume wine with the food which might be relevant.
Lowering pressure happens fairly rapidly I believe because it tracks the aircraft's passage to cruise altitude. Since that can take 15-20 minutes I suspect that your experience is the result of one of the physiological changes that happen during pressure changes. I'm guessing here, but the obvious explanation is a temporary reduction in your rate of insulin absorption, so your basal is temporarily reduced but the insulin is still there; when your body adjusts you get a boosted basal.
Given the symptom the obvious answer is not to bolus for the high. However you have a CGM trace! So you know exactly what happened, though not why. You have the data up until the time of the bolus, so you can simply do a temp basal rate change to match the bolus then, at the time where the CGM trace shows your blood sugar dropping (I'm guessing maybe 30 minutes after take-off) counter the original increased basal by dropping (or even stopping) your basal for the another 30 minutes.
You could also ignore the CGM alarm and collect the data without any bolus, on a mid-length flight where you don't eat. Then you will know how long after take-off before your insulin response returns to normal - the point where your blood sugar stabilises.
I don't think it matters whether the problem is purely physiological or whether it is caused by the Omnipod; the answer is the same.
Thanks John! My high looked like a steady climb. Sometimes my pod only lasts 2 days, so I have seen that type of climb before (I was into the 3rd day on the pod)....not a spike...gradual without dips (looks like it isn't coming down again and on the 3rd day sometimes it doesn't until I change the pod).
Since their wasn't a good justification for the high...other than adrenalin, I think you are right John, I shouldn't bolus it.
My cgm wasn't catching up with the lows. They came on fast, and by the time I left the terminal and had the opportunity to test, they were plenty low...44 off of one flight...49 the next time.
The next time, I am going to pay particular attention to my cgm and try to notice the time...as Jack's mom does.
Curious. Adrenaline causes a reduction in the skin blood supply - that's why we go white. The 'pod injects insulin about 5mm below the surface of the skin and adsorption is, I think, dependent on the skin blood supply.
That might be all that is happening.
It must be noted by others that you are a Type 2 diabetic. Type 1 diabetics should in general NOT request a diabetic meal because airlines always assume they are Type 2, and give them low-carb and diet drinks.
I'm Type 1, I've tried the diabetic options a couple of times over the 40+ years I've been a diabetic and neither time were they low carb, indeed on both occasions they were actually higher carb than the regular meal option.
I believe the diabetic meals might be *low fat*, not low carb.
What I do see consistently is that the diabetic meals have the triple carb overload thing: rice/potatoes *and* bread *and* fruit. Worse this is often not backed by fat, which at least seems to slow down adsorption a little for me.
I believe this the kind of problem that, both, can be solved by science and should be solved by science.
This really is a good research project; it is potentially an excellent PhD project because the project doesn't require a lot of people, just a careful collection and analysis of the blood sugars of people on long haul flights (diabetic and non-diabetic.)
Unfortunately a certain amount of money is required to fly the researcher on long-haul flights, so maybe it's better for a professor.
My opinion - strictly an opinion - based on what I've read and my own experiences (mainly the former) is that something causes some , but not all, diabetics to temporarily suspend insulin adsorption on take off, then to accelerate adsorption (or maybe just return it to normal) after around an hour.
An alternative opinion (not expressed here so far) is that something causes some humans (diabetic or non-diabetic) to cease or lessen insulin utilization on take-off. So the insulin is in the blood supply but isn't being used in our cells.
A third possibility is that a combination of factors result in temporarily delayed insulin adsorption in diabetics followed by increased insulin delivery; this would be the case where simple physical changes in an insulin pump cause it to deliver more insulin yet the effect is delayed by the lowering of the adsorption rate.
All of these things are easily, almost trivially, testable - for example the third possibility above can be tested by looking at the responses of diabetics who use MDI vs those who use pumps.
It's very clear what the hypotheses are and what the tests are, so it seems like an ideal research project to me.
Yes, I agree, this is an important topic and would be interesting to know what's really happening. When we first started flying with our diabetic son, we were told due to lack of activity he would ride high for the flight so we kept on bolusing the initial highs which turned into a disastrous BG later. We would have been completely screwed without our CGM. It's important for people to know what really happens on flights. My main concern though now is what to do, and the theories have helped. Thanks!